MAUDE Adverse Event Report: SPR THERAPEUTICS SPRINT; PERIPHERAL NERVE STIMULATOR

SPR THERAPEUTICS SPRINT; PERIPHERAL NERVE STIMULATOR
Model Number 9600-9288
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Burn(s) (1757); Erythema (1840); Pain (1994); Neck Pain (2433); Shock from Patient Lead(s) (3162)
Date of Event 11/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint reports that the patient experienced pain at their lead exit site and around the waterproof bandage beginning several weeks after undergoing dual left-sided lead placements targeting the occipital nerve(s) and "c5 traps to multifidus".Per follow-up with the patient, the patient reportedly entered the shower with their stimulator still running (i.E., delivering stimulation, presumably) and subsequently experienced a shock sensation that extended into their neck.Stimulation reportedly elicited pain following this event, including soreness in their shoulder with feelings of irritation and discomfort at the lead exit site, even when intensity settings were lowered.The patient's bandage was reportedly changed six days after the event described above, and a photo of the area that was taken at that time was attached to the complaint submission.The photo shows the patient's lateralmost lead exit site covered in what appears to be dried surgical glue and/or dried discharge.There also appear to be at least two areas of slight skin discoloration (i.E., redness), which are separate from the lead exit site in the medial and posterolateral directions; the areas of redness appear to partially conform to a broad oval-shaped contour that is visible in the skin surrounding the exit site, which may correspond to the location where the non-adhesive portion of the waterproof bandage was located prior to being replaced.The patient was reportedly examined by their physician two days after the bandage change occurred; per an update provided by the patient, the doctor determined that the patient "received a severe burn from the inside out" that "looks like a ring burn" due to wearing the device in the shower.The patient's leads were subsequently removed during this visit.Although an infection was not suspected at the time of this visit, per the complaint submission, the patient was reportedly treated with a seven-day course of antibiotics due to increased risk of infection.Per follow-up with the patient that occurred 10 days after lead removal, the patient's skin was no longer raised but was still reportedly red/scarred and tender; an updated photo of the area shared by the patient is attached to the complaint and appears to show minimal skin discoloration (i.E., redness) that follows an approximately oval-shaped contour, similar to the distribution seen in the earlier photo of the area.The patient also reported feeling burning and aching in their shoulder, in addition to their baseline shoulder pain.The patient reportedly alleged that "those nerves have been destroyed", though it is unclear from the information available whether the patient's physician provided any feedback related to this assertion.Given that the observed pattern of skin discoloration closely tracked an area that likely corresponded to the border of the waterproof bandage and appeared to almost completely resolve following discontinuation of treatment, it is possible that a reaction to the materials of the bandage, insufficient care of the lead exit site, and/or failure of the waterproof bandage allowing water to leak beneath it may have caused or contributed to a reaction (e.G., skin irritation) that corresponded to the alleged "ring burn" that was noted in this complaint.System components used by the patient, including the external pulse generator (epg) were returned and inspected as part of the investigation of this complaint.Per the equipment inspection, evidence of liquid water with white contamination was found within the epg on the inside surface of the stimulator printed circuit assembly (pcba) and the polyimide film separator between pcbas.The epg was subjected to further evaluation and bench testing, including delivery of stimulation to a test load under different temperature and humidity conditions, but no disruption of the stimulus was observed.However, since the areas of pcba affected by contamination are involved in generation of the stimulus waveform, it is possible that the discomfort reported in this complaint (i.E., shock sensation) was caused by circuit malfunctions induced by the ingress of shower water + soap + body salt + tap water contamination.Note that the epg is rated for ip22 (ingress protection), and the heavy flow of water from the shower likely exceeds the water protection rating by a factor larger than 10.Per the equipment inspection of the epg, all the output coupling capacitors and the output jack were intact and unaffected by the noted contaminated.Therefore, although stimulation from the epg was likely to be painful and the possibility of a subcutaneous burn cannot be ruled out conclusively, the delivery of large stimulus pulses was very unlikely to cause tissue injury (e.G., electrical burn) even at the stimulating electrode surface (i.E., the de-insulated tip of the lead) since delivery of direct current (dc) to the patient was not possible (i.E., due to the intact coupling capacitors) and the maximum charge and current delivered per pulse are constrained by operating limits of the stimulator components (e.G., the internal power supply and circuitry controlling duration of the stimulus pulses).Note that the risks section of the sprint patient instructions for use includes the following caution: the sprint system is not water proof - the pulse generator and hand-held remote are rated for ip22 (protected from touching internal components with a finger and from dripping water).Do not submerge the system in water, alcohol, other fluids, or dust.Exposure to fluids (like water) or dust could damage the system.This may cause it to stop working or produce discomfort.Note: adding a drop of water to the sticky side of the pad before use to improve stickiness is okay.Additional guidance is provided in the frequently asked questions section of the patient ifu: can i shower? disconnect the system as described in section 4.2: disconnecting the system.Continue to use the waterproof bandages to keep the exit site areas, including the microlead connectors, dry during showering.Can i take a bath? can i swim? do not take a bath or swim.Do not soak the exit sites in water.Given that the patient experienced a shock sensation when receiving stimulation treatment while showering, contrary to information provided in the patient ifu, it is likely that user error caused or contributed to the discomfort from stimulation reported in this complaint.Since reports of the cause, diagnosis, and resolution of the issues described in this complaint were relayed by the patient, rather than any treating healthcare professionals, it is unclear from the information available whether any lasting effects are anticipated.However, since the implanting physician reportedly determined that a severe burn occurred (per the patient), the issue reported in this complaint was determined to be a serious injury.
 
Event or Problem Description
The patient stepped into the shower with their external pulse generator still running and received a shock from device.For the following days, she was unable to turn on the device even at a lower setting without it being painful.The patient reached out to a field clinical specialist stating she was having pain at the lead exit site and around the bandage.She was directed to follow-up with her doctor.She saw her doctor on november 20th who suspected she received a burn from the leads and removed them.The doctor did not report an infection but placed the patient on a 7-day course of antibiotics as a precaution.

Brand Name
SPRINT
Common Device Name
PERIPHERAL NERVE STIMULATOR
Manufacturer (Section D)
SPR THERAPEUTICS
22901 millcreek blvd.
suite 500
cleveland OH 44122
Manufacturer (Section G)
SPR THERAPEUTICS
22901 millcreek blvd.
suite 500
cleveland OH 44122
Manufacturer Contact
kathryn stager
22901 millcreek blvd.
suite 500
cleveland, OH 44122
MDR Report Key18346905
Report Number3011035812-2023-00024
Device Sequence Number6222492
Product Code NHI
UDI-Device Identifier00854001007595
UDI-Public(01)00854001007595(17)240629(10)68957587
Combination Product (Y/N)N
PMA/510(K) Number
K223306
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/29/2024
Device Model Number9600-9288
Device Catalogue Number9600-9288
Device Lot Number68957587
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2023
Initial Report FDA Received Date12/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age69 YR
Patient SexFemale